Communication is tough. I think many people would agree that nonverbal communication accounts for more than verbal communication in many situations. That assumes you have the right vocabulary to convey what you’re thinking. Throw in a sick child and parental exhaustion, and things get even hairier.
For what it’s worth, here are a few pointers for patient-provider communication:
Say “listless” instead of “lethargic”
Lethargic is a medical term used to describe a state of consciousness in which a patient requires moderate stimulation to arouse him/her, and then quickly goes back to sleep. It happens close to the point of reaching unarousable, or comatose.
If your child won’t interact with anyone, won’t move at all, lies limp and almost lifeless on the couch, and is too sick to even fuss, then he/she is lethargic; this is a medical emergency, and you should call 911.
If your child is “out of it,” more tired or naps more than normal, wants to be held a lot, and is fussy, then he/she is sick. An alternate word to use to describe THIS behavior is: listless or fatigued.
Yes, I know Google says listless and lethargic mean the same thing. They do not, and Dr. Google did not go to a reputable med school.
Say “cranky” instead of “irritable”
Irritable is a medical term used to describe an inconsolable infant, and is a symptom of an underlying medical condition. It doesn’t mean fussy or cranky. It doesn’t apply to an infant who is DIFFICULT to console.
Irritable babies may have a neurological or brain problem, a serious infection, or even a heart problem. Cranky or fussy infants may have gas, be over stimulated, or have a routine illness.
Irritable babies may cry more when they’re held, and cry less when left alone: obvi a red flag. Cranky babies may cry more when you hold them, but will also cry more when you lay them down, sing them a song, rub their back, give them a snack, you get my point.
Cranky babies are frustrating, irritable babies are scary.
Say “hot” instead of “had a fever”
Fever is when the body heats up to burn off illness, and occurs at a body temperature of 100.4 or higher. The general consensus is that normal body temperature is 98.6. Fun fact: this number is based off of research done in the 19th century. More recent research showed that 98.9 in the morning and 99.9 overall are more accurate.
With that being said, everyone has a different “normal.” You may normally run around 97 degrees, BUT a fever is ALWAYS 100.4 or higher. Not 99.9. Not 100.3.
That also means, no matter how skilled your are as a parent, touching your kid’s head, chin, belly, or whatever, will not tell you an actual number. It may clue you in that your child has a fever, but it will not tell you a number.
If you want to report a “tactile fever,” super. If you want to describe your child as “burning up,” terrific. We believe you, and trust that your child is sick. An arbitrary number will not be what makes us decide to help your child, or prescribe an antibiotic.
Say “noisy breathing” instead of “wheezing”
Wheezing is a musical breath sound, typically heard with a stethoscope. It’s a sign of airway swelling. It’s not the same thing as snotty breathing, or rattling in the chest. Your best bet here is to literally describe the sound you’re hearing. If you can hear rattling in your child’s chest, call it rattling. If you hear squeaking, say squeaking. That way there’s no confusion about what you heard versus what we hear.
Say “doesn’t tolerate” instead of “allergic”
This one can be tricky. I see a lot of kids diagnosed with an allergy to antibiotics because they cause vomiting, diarrhea or a rash. Diarrhea is an unfortunate SIDE EFFECT of many antibiotics. It’s because antibiotics do not target just the bad bacteria causing your child’s illness, but also the good bacteria in your gut. Hence, diarrhea.
Vomiting can go either way. That’s why it’s important to be clear about the vomit. Does it happen because your child coughs, coughs, coughs, and throws up? The throw up is from coughing not the antibiotic. Does your child swallow the medicine, gag, and then throw up? Probably because antibiotics taste yucky. If your kid takes the antibiotic like a champ, then begins to complain of nausea, and has unprovoked vomiting, you MAY be dealing with an allergy. It’s worth asking your provider to investigate.
It seems harmless to say your child is “allergic” to an antibiotic. However, to completely eliminate an entire category of antibiotics because your child doesn’t like the taste is not a good idea. Instead, advocate for your child, and work with your provider to find a solution. There are compounding pharmacies that can make antibiotic gummies and lollipops, and have a much wider variety of flavorings to choose from.
The pediatric providers at KidMed have the time and knowledge to work with you and find the best plan of care for your child. I hope these tips help break the ice!